Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 15, NWS Cheyenne, WY

June 3, 2001Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 3, 2001, 2:01 PM MDT for Converse County, Wyoming. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 3, 2001, 2:01 PM MDT (20:01 UTC)
Expired
Jun 3, 2001, 3:00 PM MDT
In force
59 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Converse County, WY

The radar

The Riverton/Lander radar (KRIW), 213 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 2:59 PM MDTHail 1Glenrock, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 12:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 032001
SVRCYS
WYC009-032100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
201 PM MDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CONVERSE COUNTY IN EAST CENTRAL WYOMING

* UNTIL 300 PM MDT

* AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER NORTHEAST NATRONA COUNTY...OR ABOUT 25
  MILES NORTHEAST OF CASPER...MOVING NORTHEAST AT 20 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT SUNDAY
EVENING FOR EAST CENTRAL WYOMING.

LAT...LON 4300 10607 4306 10554 4349 10554 4349 10605

$$

JR

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:17 AM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 3, 10:17 AM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1017 AM MDT SUN JUN 3 2001

SHOWERS AND THUNDERSTORMS CONTINUE AT MID MORNING OVER MAINLY THE EAST
AND NORTH PARTS OF THE CWA.  ACTIVITY WAS BEING AIDED BY A WEAK
SHORTWAVE TROUGH WITH MOST OF THE ACTIVITY ENDED OR MOVED NORTH OF THE
CWA BY MIDDAY AS FEATURE LIFTS NORTHEAST.  MAIN CONCERN FOR THE
AFTERNOON AND EVENING IS THE THREAT OF SEVERE STORMS.  LEFT FRONT
QUADRANT OF THE 250 MB JET WILL PROVIDE SYNOPTIC LIFT LATER THIS
AFTERNOON AND EVENING.  ALSO...AN INCREASE IN MOISTURE...INSTABILITY
AND SHEAR HAVE TAKEN PLACE SINCE SATURDAY OVER THE CWA.  ALREADY
AREA RAOBS HAVE LIFTED INDICES BELOW ZERO IN SOUTHEAST WYOMING AND
CAPES AT KRWL WERE AROUND 800 J/KG.  EXPECTED CAPES OF OVER 2000...
STRONG SHEAR AND BULK RICHARDSON NUMBERS OF 30 TO 40 WILL FAVOR
RIGHT TURNING SUPERCELLS.  LARGE HAIL...STRONG WIND GUSTS AND SOME
TORNADOES WILL OCCUR WITH THE SUPERCELLS.  AGREE WITH SPC ON THE
POTENTIAL FOR SEVERE STORMS...WITH TIMING JUST IN QUESTION.  BELIEVE
THAT ACTIVITY WILL BE SIMILAR TO YESTERDAY IN REDEVELOPING EARLY IN
THE AFTERNOON IN THE WEST PART OF THE CWA AND AFTER 23Z IN FAR
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  MOST OF THE
SEVERE ACTIVITY AT LEAST INITIALLY WILL BE FURTHER SOUTH IN THE
CWA AS THE ATMOSPHERE IN THE NORTH PARTS MIGHT TAKE A BIT LONGER
TO REOVER AFTER THE SHOERTWAVE TROUGH PASSAGE.  LOOK AT NEW ETA SHOWS
THAT MODEL NOW DEVELOPING UPPER LOW FURTHER NORTH THAN ITS PREVIOUS
RUNS.

.CYS...
WY...NONE.
NE...NONE.

WEILAND

In the hours before

Special weather statement, Jun 3, 10:14 AM MDT, 3 hours 47 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1014 AM MDT SUN JUN 3 2001

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

A COLD FRONT AND STRONG UPPER LEVEL DISTURBANCE WILL MOVE EAST FROM
CENTRAL WYOMING THROUGH THE EVENING HOURS.  THOSE FEATURES ALONG WITH
HIGH RELATIVE HUMIDITY WILL BE ENOUGH TO OVERCOME THE COOL AND STABLE
AIR NEAR THE SURFACE.  THUNDERSTORMS WILL DEVELOP IN SOUTH CENTRAL
WYOMING BY MIDDAY AND THEN SPREAD EAST...FINALLY REACHING THE
NEBRASKA PANHANDLE AFTER 4 PM.  WITH THE UNSTABLE ATMOSPHERE ABOVE
THE COLD AND CLOUDY AIR NEAR THE GROUND AND WIND SHEAR...THE
MAIN WEATHER THREAT FROM THE STRONGER STORMS WILL BE HAIL TO THREE
QUARTERS OF AN INCH TO ONE INCH IN DIAMETER.  THE STRONGER
THUNERSTORMS WILL BE MAINLY SOUTH OF A WHEATLAND TO BRIDGEPORT LINE.

WEILAND
WCJIN-WYSE-WYNE
Special weather statement, Jun 3, 10:37 AM MDT, 3 hours 24 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-032300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 AM MDT SUN JUN 3 2001

SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON.

THUNDERSTORMS WILL LIKELY REDEVELOP OVER SOUTH CENTRAL WYOMING AND
THE MOUNTAINS EARLY THIS AFTERNOON AND THEN MOVE EAST.  THE STORMS
WILL BEGIN IN THE WESTERN NEBRASKA PANHANDLE LATE IN THE AFTERNOON
OR EARLY IN THE EVENING.  THE POTENTIAL EXISTS FOR SOME OF THE
STORMS TO PRODUCE SEVERE WEATHER...ESPECIALLY EAST OF THE LARAMIE
RANGE AND SOUTH OF A WHEATLAND TO BRIDGEPORT LINE.

A MOIST AND UNSTABLE ATMOSPHERE OVER THAT AREA WILL BE LIFTED BY
THE APPROACH OF THE JET STREAM AND A COLD FRONT THIS AFTERNOON AND
EVENING.  ALSO THE WIND SHEAR WILL BE FAVORABLE IN AREAS EAST OF
THE LARAMIE RANGE FOR SUPERCELL TYPE STORMS AND SEVERE WEATHER.

THE RESULT WILL BE THAT SOME OF THE STORMS WILL PRODUCE HAIL TO 2
INCHES IN DIAMETER...WIND GUSTS TO 70 MPH AND EVEN TORNADOES.  THE
BEST LIKLIHOOD OF SEVERE WEATHER WILL BE STARTING BETWEEN 2 AND 3 PM
BETWEEN CHEYENNE AND WHEATLAND.  THE SEVERE STORMS WILL THEN MOVE TO
THE EAST AT 20 MPH.

PEOPLE IN SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE
SHOULD BE AWARE OF THE POTENTIAL FOR SEVERE STORMS THIS AFTERNOON AND
EVENING.  NOW IS THE TIME TO THINK ABOUT WHERE YOU WILL GO WHEN
SEVERE WEATHER MOVES INTO THE AREA AND HAVE NEEDED SUPPLIES ON HAND.
THIS IS A POTENTIALLY DANGEROUS SITUATION.

WEILAND
WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:36 PM MDTSevere Thunderstorm WarningCYSGoshen54 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.